Drug-induced syncope

K K Jain MD (Dr. Jain is a consultant in neurology and has no relevant financial relationships to disclose.)
Originally released August 7, 1998; last updated August 6, 2016; expires August 6, 2019

This article includes discussion of drug-induced syncope, blackout, faint, transient loss of consciousness, cardiogenic syncope, hypotension, and neurogenic syncope. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Syncope is defined as a sudden, transient loss of consciousness with a transient loss of postural tone. Although syncope has been well documented in medical literature, there is little mention of the drug-induced form. This article discusses various pathomechanisms of drug-induced syncope and lists drugs that have been reported to be associated with syncope. Syncope may be due to drug-induced cardiac rhythm disturbances or postural hypotension. Diagnosis, prevention, and management of drug-induced syncope are described. Usually the offending medication is discontinued. However, in situations such as donepezil-induced syncope, a cardiac pacemaker may be implanted rather than discontinuation of donepezil.

Key points

 

• Clinical manifestations of drug-induced syncope vary according to the mechanism involved.

 

• A large number of drugs from various categories are associated with syncope.

 

• Most of the cases of drug-induced syncope, particularly those associated with postural hypotension, are benign and recover spontaneously.

 

• Syncope associated with drug-induced cardiotoxicity leading to rhythm or conduction disorders is serious.

Historical note and terminology

Syncope is defined as a sudden, transient loss of consciousness with a loss of postural tone usually lasting no more than 15 seconds. “Presyncope” is a term that can be characterized as near fainting, light-headedness, or extreme dizziness; it may be a part of a continuum that leads to syncope or may occur as an isolated event. The "common faint" or neurocardiogenic syncope, also called vasovagal syncope or reflex syncope, is the most common type of syncope. Neurocardiogenic syncope is defined as syndrome in which “triggering of a neural reflex results in a usually self-limited episode of systemic hypotension characterized by both bradycardia and peripheral vasodilation” (Chen-Scarabelli and Scarabelli 2004). Carotid sinus syncope and situational syncope are types of reflex syncope.

This article will focus on drug-induced syncope. Although syncope has been well documented in the medical literature since the 19th century, there is little mention of the drug-induced form.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.